Iowa, 2013Hail and Damaging Winds in Iowa, September 19, 2013
September 19, 2013 · NWS DVN · 23 events in 9 counties and zones
Two waves of showers and thunderstorms developed ahead of a cold front moving into the Upper Midwest on September 19, 2013. Some of these thunderstorms became severe during the afternoon and continued into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two waves of showers and thunderstorms developed ahead of a cold front moving into the Upper Midwest on September 19, 2013. Some of these thunderstorms became severe during the afternoon and continued into the evening. Isolated reports of wind damage occurred in southeast Iowa while several reports of wind damage were received from Linn County northeastward to Dubuque County. Rainfall amounts ranged from a few hundredths along Interstate 80 to 0.75 to 1.50 inches from Linn County through Dubuque County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 19, 2:26 PM CST, 3 minutes earlier.
Area forecast discussion, Sep 19, 2:26 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT THU SEP 19 2013
.SYNOPSIS...
ISSUED AT 325 PM CDT THU SEP 19 2013
12Z UA ANALYSIS HAS A PLUME OF DEEP MOISTURE RUNNING FROM MEXICO
INTO THE UPPER MIDWEST. DEW POINTS WERE IN THE MID AND UPPER TEENS
AT 850MB. A LLJ RAN FROM WEST TEXAS TO LAKE MICHIGAN WHILE AN 850MB
COLD FRONT RAN FROM NORTHWEST MINNESOTA INTO SOUTHEAST COLORADO.
18Z SFC ANALYSIS HAD THE MAIN COLD FRONT FROM WESTERN MINNESOTA INTO
SOUTHWEST KANSAS. AHEAD OF THE FRONT...SEVERAL WEAK LOWS RAN FROM
THE PANHANDLE OF OKLAHOMA TO NEAR KDLH ALONG A SECONDARY BOUNDARY.
DEW POINTS WERE IN THE 60S WITH POCKETS OF LOW 70S ACROSS THE
MIDWEST. BEHIND THE COLD FRONT...DEW POINTS DROPPED OFF INTO THE 40S
AND 50S.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 325 PM CDT THU SEP 19 2013
CONVECTION WILL CONTINUE TO DEVELOP AND INCREASE IN AREAL COVERAGE
THROUGH SUNSET ACROSS IOWA. SOME OF THE STRONGER INITIAL STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 40 MPH. THE RISK
OF SEVERE STORMS IS LOW AND WOULD ONLY BE A THREAT THROUGH SUNSET.
AFTER SUNSET...RAIN WILL BECOME WIDESPREAD ACROSS THE CWFA WITH
HEAVY RAIN LIKELY UNTIL THE COLD FRONT MOVES THROUGH LATE TONIGHT.
GENERAL RAINFALL AMOUNTS OF 0.75 TO 1.20 INCHES ARE EXPECTED. THERE
WILL BE BANDS OF RAINFALL THAT WILL PROBABLY EXCEED 1.5 INCHES WITH
ISOLATED AMOUNTS OVER 2 INCHES POSSIBLE.
RAIN WILL END OVER THE NORTHWEST THIRD OF THE CWFA LATE TONIGHT ONCE
THE COLD FRONT MOVES THROUGH.
FRIDAY...RAIN WILL END OVER THE SOUTHEAST TWO THIRDS OF THE CWFA
FROM WEST TO EAST DURING THE MORNING. BREEZY...COOLER...AND LESS
HUMID CONDITIONS WILL BE SEEN DURING THE AFTERNOON WITH CLEARING
SKIES. ..08..
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU SEP 19 2013
PLEASANT EARLY FALL WEATHER AFTER TONIGHT.
OVERVIEW...INITIALIZATION AND VERIFICATION AVERAGE WITH BL TEMPERATURES
TOO HIGH AND RH VALUES OVERALL A BIT TOO DRY. VERIFICATION AND RUN TO
RUN CONTINUITY ARE GOOD WITH TIGHT INTER-SOLUTION SPREADS. A 60/40 MIX
OF HI-RES ECMWF AND GFS IS PREFERRED WHICH HAS ONLY MINOR IMPACTS...MAINLY
ON LOW POPS TUESDAY. LOW HUMIDITY...LIGHT WINDS AND MILD TEMPERATURES
TO MAKE FOR NICE OUTDOOR WEATHER THIS WEEKEND INTO MIDDLE OF NEXT WEEK.
FRIDAY NIGHT THROUGH MONDAY...NEARLY PERFECT WEATHER WITH LIGHT WINDS...MOSTLY
CLEAR TO CLEAR SKIES AND MODERATE HUMIDITIES. LOWS MAY NEED TRIMMING
A FEW DEGREES SATURDAY AND SUNDAY AM BUT NOT ENOUGH TO CAUSE ANY FROST
CONCERNS. MINS MOSTLY IN THE 40S WITH HIGHS UPPER 60S TO THE MIDDLE
70S.
TUESDAY...PARTLY CLOUDY SKIES WITH SPRINKLES POSSIBLE OR A LOW CHANCE
OF A LIGHT SHOWER WITH PASSING WEAK UPPER LEVEL DISTURBANCE. ANY RAIN
AMOUNTS TO BE VERY LIGHT. TEMPERATURES BACK TO NEAR NORMAL WITH LOWS
IN THE 50S AND HIGHS IN THE MID TO UPPER 70S.
WEDNESDAY AND THURSDAY...WARMING TREND AND STILL FAIR AS SOUTH WINDS
INCREASE WITH HIGHS UPPER 70S TO MIDDLE 80S AND LOWS UPPER 50S TO LOWER
60S. DEEP TROUGH AND STRONG HIGH PRESSURE OVER MID ATLANTIC A VERY FAVORABLE
SET UP WITH OPEN GULF AND CONTINUED STRONG SW MONSOON PATTERN FOR ANOTHER
GOOD RAIN EVENT LATE NEXT WEEK WITH THE NEXT FRONTAL SYSTEM.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1245 PM CDT THU SEP 19 2013
VFR WX IS EXPECTED THROUGH 00Z/20 WITH AFTERNOON SHRA/TSRA
DEVELOPING. AFT 00Z/20 CONDITIONS ARE EXPECTED TO DETERIORATE
FAIRLY QUICKLY TO MVFR AND THEN IFR WITH TSRA EXPECTED. A VERY
BRIEF PERIOD OF LIFR COULD OCCUR IF A STRONG TSRA IMPACTS A TAF
SITE. COLD FRONTAL PASSAGE WILL OCCUR WEST OF THE MISSISSIPPI
PRIOR TO SUNRISE. CONDITIONS WILL IMPROVE TO VFR AFTER THE FRONTAL
PASSAGE. ..08..
&&
.CLIMATE...
ISSUED AT 336 AM CDT THU SEP 19 2013
RECORD HIGHS FOR SEPTEMBER 19...
MOLINE.........93 IN 1948
CEDAR RAPIDS...98 IN 1925
DUBUQUE........94 IN 1948
BURLINGTON.....94 IN 1948
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...08
CLIMATE...05
Hazardous weather outlook, Sep 19, 3:51 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT THU SEP 19 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE FOUND THIS MORNING...ESPECIALLY
OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS. LIGHTNING IS THE MAIN
HAZARD WITH THESE STORMS. BRIEF HEAVY RAINFALL WILL ALSO ACCOMPANY
THE STORMS.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD
FRONT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST
OF THE MISSISSIPPI RIVER. DAMAGING WINDS AROUND 60 MPH WOULD BE
THE PRIMARY THREAT...FOLLOWED BY HAIL TO AROUND ONE INCH IN
DIAMETER. IN ADDITION...THE THREAT FOR HEAVY RAINFALL EXISTS
WITH 1 TO 2 INCH RAINFALL AMOUNTS POSSIBLE IN SOME LOCATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Sep 19, 10:03 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 AM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN COGGON 42.28N 91.53W
09/19/2013 M1.54 INCH LINN IA CO-OP OBSERVER
24-HR TOTAL.
0700 AM HEAVY RAIN 7 W CENTRAL CITY 42.20N 91.66W
09/19/2013 M1.80 INCH LINN IA COCORAHS
24-HR TOTAL.
0715 AM HEAVY RAIN MONTICELLO 42.24N 91.19W
09/19/2013 M2.99 INCH JONES IA CO-OP OBSERVER
24-HR TOTAL.
1056 AM HEAVY RAIN 4 NNW CENTER JUNCTION 42.17N 91.13W
09/19/2013 M3.75 INCH JONES IA TRAINED SPOTTER
24-HR TOTAL.
&&
GROSSSpecial weather statement, Sep 19, 1:48 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT THU SEP 19 2013
IAZ040-041-051>053-063-192115-
LINN IA-IOWA IA-DELAWARE IA-BENTON IA-BUCHANAN IA-JONES IA-
248 PM CDT THU SEP 19 2013
...STRONG THUNDERSTORMS...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD STRONG
THUNDERSTORMS NORTHWEST OF A LINE FROM MANCHESTER...TO HEDRICK IOWA.
THESE STORMS WERE MOVING TO THE NORTHEAST AT 30 MPH.
HEAVY RAINFALL OF UP TO AN INCH PER HOUR...SMALL HAIL...AND WINDS
GUSTING UP TO 40 MPH WILL BE POSSIBLE FROM THESE STORMS.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4265 9114 4230 9114 4186 9177 4186 9183
4182 9183 4151 9229 4151 9230 4230 9228
4230 9207 4264 9209
08Hail, Linn
- When
- September 19, 2:29 PM CST
- Where
- Linn County, 3.6 mi NNE of Western
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -91.630
A trained spotter reported that penny to nickel sized hail fell near the GE Building on Highway 30 and C St. SW.
Thunderstorm Wind, Jones
- When
- September 19, 2:40 PM CST
- Where
- Jones County, 0.69 mi S of Anamosa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -91.280
The Emergency Manager for Jones County reported that part of a tree snapped off and fell on a van outside of the Anamosa Courthouse. The report was delayed.
Thunderstorm Wind, Jones
- When
- September 19, 3:05 PM CST
- Where
- Jones County, 1.24 mi SE of Scotch Grove
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.170, -91.100
The Jones County Emergency Manager reported that part of a tree snapped off in Scotch Grove. The report was delayed and time of the event was estimated from radar.
Thunderstorm Wind, Keokuk
- When
- September 19, 4:50 PM CST
- Where
- Keokuk County, 0.52 mi W of South English
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -92.090
A trained spotter reported that 2 inch diameter tree limbs were down in town.
Thunderstorm Wind, Keokuk
- When
- September 19, 4:55 PM CST
- Where
- Keokuk County, 0.86 mi SE of Kinross
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -91.990
A trained spotter reported 6 inch diameter limbs down.
Thunderstorm Wind, Benton
- When
- September 19, 5:02 PM CST
- Where
- Benton County, Belle Plaine
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -92.280
A trained spotter reported that a large tree was down and blocking a road in Belle Plaine.
Thunderstorm Wind, Benton
- When
- September 19, 5:16 PM CST
- Where
- Benton County, 0.86 mi NE of Newhall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -91.970
This reported was relayed by the Benton County Emergency Manager.
Thunderstorm Wind, Washington
- When
- September 19, 5:20 PM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -91.690
Law Enforcement reported that trees were down along with roof and vehicle damage at the Washington Golf and Country Club. The time of this event was estimated from radar.
Thunderstorm Wind, Johnson
- When
- September 19, 5:25 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.660, -91.540
Law Enforcement relayed that they received several reports of limbs down and isolated power poles down in western and southern portions of the county.
Thunderstorm Wind, Linn
- When
- September 19, 5:25 PM CST
- Where
- Linn County, 3.45 mi N of Western
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -91.650
A trained spotter estimated wind speeds of 60 mph with heavy rain on the southwest side of town. They also reported seeing possible rotation in the clouds.
Thunderstorm Wind, Johnson
- When
- September 19, 5:29 PM CST
- Where
- Johnson County, 0.69 mi N of North Liberty
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $140,000
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -91.620
Three properties were damaged on the northwest side of New Liberty. Two homes had their garage doors blown in and walls subsequently blown out of the houses. There were also house windows broken and a flagpole was ripped out of the ground and thrown over a house. A weather station operated by the City of North Liberty measured a peak gust of 73 mph.
Thunderstorm Wind, Linn
- When
- September 19, 5:30 PM CST
- Where
- Linn County, 3.49 mi S of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.660
A trained spotter estimated 60 mph winds with heavy rain.
Thunderstorm Wind, Benton
- When
- September 19, 5:30 PM CST
- Where
- Benton County, 1.47 mi SSW of Vinton Meml Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.200, -92.030
Thunderstorm Wind, Johnson
- When
- September 19, 5:30 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.540
A trained spotter reported a 25 foot tall tree down on the west side of town along the Camp Cardinal Road. The report was delayed and the time of the event was estimated from radar.
Thunderstorm Wind, Benton
- When
- September 19, 5:34 PM CST
- Where
- Benton County, 0.69 mi S of Shellsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -91.870
A trained spotter reported that 4 to 6 inch tree limbs were down in town.
Thunderstorm Wind, Linn
- When
- September 19, 5:34 PM CST
- Where
- Linn County, 1.38 mi N of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.680
A trained spotter from Minnesota reported a 5 inch branch down. They estimated the winds to be 50 to 60 MPH. Time of the event was estimated using radar.
Thunderstorm Wind, Benton
- When
- September 19, 5:35 PM CST
- Where
- Benton County, 1.47 mi SSW of Vinton Meml Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.200, -92.030
AWOS reported thunderstorm winds gusting to 63 mph starting at 630 PM and continuing through at least 635 PM.
Thunderstorm Wind, Cedar
- When
- September 19, 5:50 PM CST
- Where
- Cedar County, Tipton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -91.130
A trained spotter reported that several large trees were down on the west side of town. A cattle shed at the fairgrounds was also blown down. Time of the event was estimated from radar.
Thunderstorm Wind, Cedar
- When
- September 19, 5:51 PM CST
- Where
- Cedar County, Tipton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -91.130
A trained spotter reported that 8 to 12 inch diameter tree limbs were down.
Hail, Jones
- When
- September 19, 6:00 PM CST
- Where
- Jones County, 0.51 mi W of Olin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -91.140
A trained spotter reported nickel to quarter size hail.
Thunderstorm Wind, Delaware
- When
- September 19, 6:20 PM CST
- Where
- Delaware County, 0.51 mi E of Delaware
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 42.470, -91.340
Broadcast Media reported a large sign was blown down damaging 3 cars. Time of the event was estimated from radar.
Thunderstorm Wind, Dubuque
- When
- September 19, 6:43 PM CST
- Where
- Dubuque County, 0.51 mi E of Graf
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 42.500, -90.860
A state official reported 3 to 4 inch tree limbs down between Graf and Twin Spring. The report was delayed.
Thunderstorm Wind, Dubuque
- When
- September 19, 6:44 PM CST
- Where
- Dubuque County, 2.81 mi N of Centralia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.520, -90.820
A state official reported that a highway sign was down at the Sundown Ski Resort. The report was delayed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 19 to 20, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476407, 476409, 476410, 476411, 476412, 476413, 476414, 476436, 476415, 476416, 476425, 476428, 476432, 476440, 476430, 476438, 476451, 476441, 476434, 476408, 476442, 476445, 476448.